Tornadoes · United States · Tennessee · 2025

EF1 tornado, Thorn Hill, Tennessee, February 6, 2025

This EF1 tornado ran 3.5 miles across Grainger County on February 6, 2025, touching down at 9:26 PM EST and reaching 700 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 6, 2025
Touchdown
9:26 PM EST (02:26 UTC)
Lifted
9:32 PM EST (02:32 UTC)
On the ground
6 minutes
Path length
3.5 miles (5.6 km)
Path width
700 yards (640 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Grainger County
Touchdown point
36.353, -83.470
Lift-off point
36.360, -83.407
Record number
2502062026-01

The damage survey

12 damage points were recorded along this path by NWS MRX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Looking towards ridge and where storm moved to. Debris in fence.
  • Structure slid off foundation without being uplifted per farmer.
  • Cedar tree split in two. Small branches down on campground road. Medium tree next to road already cleared by chainsaw. No damage to downstream house or barn

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Warm front lifted north into Kentucky and severe thunderstorms, including discrete supercells, moved ahead of the cold front into East Tennessee, producing multiple hazards. Two tornadoes occurred in this event, an unusual occurrence for February in East Tennessee. The Morgan County tornado was the first confirmed February tornado in the county and the strongest February tornado in our area since 1993. The 2nd tornado occurred in Grainger County and was only the 4th confirmed tornado in recorded history in Grainger. These tornadoes were the first February tornadoes in our area since 2011.

The tornado began near McAnally Rd and Campground Rd before moving east along Highway 131. Tree damage began sporadically at first, with a few cedar trees split or blown over, tree damage then began to intensify towards the heart of the damage path. There were several barns and outbuildings with roof damage along 131, and numerous snapped trees. A small chicken coop was lofted up and over the pen around the coop, and left upside down in a ditch but with no scratches or visible damage to the coop. The most significant damage was to a large barn on Highway 131 that was completely destroyed. The tornado continued to Clinch River Hardwoods and Thorn Hill Church. At that location a large tanker trailer was overturned, and the church had some light damage to siding and windows. The tornado lifted where trees were snapped on the side of Clinch Mountain near US Highway 25E.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Feb 6, 8:06 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 6, 8:06 PM EST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
806 PM EST Thu Feb 6 2025

...New UPDATE...

.UPDATE...
Issued at 802 PM EST Thu Feb 6 2025

Quick evening update here to account for the thunderstorm watch
issuance and convective trends.

Storms across southeast Kentucky and down into the northern
plateau and I-40 corridor of eastern TN this evening are
progressing east. SPC mesoanalysis page suggests we're still
dealing with some surface based instability, coincident with
50-60kt of effective bulk shear and roughly 200 m2/s2 worth of
effective SRH as well. With the low level jet increasing across
the area the environment should remain supportive of surface based
severe storms until the push east of the area. Primary threat is
going to be damaging winds, but plenty of these storms across the
region continue to exhibit enough rotation for there to be a
tornado threat as well, so both hazard types are on the table for
now.

In addition to the wind and tornado threat, our southwest Virginia
counties are saturated and storms are set to train over areas that
have received saturating rainfall over the last day or so. Expect
there to be some low end flash flooding threat as well.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 254 PM EST Thu Feb 6 2025

Key Messages:

1. Scattered showers and thunderstorms expected this evening into
tonight. Activity should end around midnight from northwest to
southeast.

2. While most storms will be sub-severe, a low risk exists for
severe wind and hail, with a nonzero risk of a tornado.

Discussion:

Showers currently on radar in southeastern Tennessee have only
flashed once for lightning and seem to be holding in a low
intensity, thanks to the cloud coverage and clearly not enough
forcing. High resolution guidance continues to indicate scattered
showers and thunderstorms will generally increase in coverage as
the afternoon progresses to evening, with best coverage after dark
and ending around midnight tonight. The question before us will
be how much instability will be available for storms, will the
storms still be surface based even after nightfall, and can they
take advantage of the effective shear available to the storms.
Hodographs show decent curvature in the lowest 3km, and the
soundings are very saturated in the same level with drier air
aloft. HREF shows roughly a 50% probability of 500 CAPE in the
southern half of East Tennessee, where the stratus deck of clouds
have persisted all day today. Further north the instability is
likely slightly greater, given the higher surface temperatures
from widespread insolation. This doesn't equate necessarily to a
higher risk however.

Regardless of the specific atmospheric characteristics, stronger
storms will have the potential to produce a severe wind gust to 60
mph, maybe hail up to an inch, and due to the low level shear
profiles we cannot rule out a tornado. Given the bulk of the
activity is likely after dark, and its the first event of the
year, having multiple ways of receiving warning information set to
annoying tones is the best method of staying safe tonight.
Eventually the front pushing south will clear the storms out
tonight, with a rough ending around midnight for any storms of
consequence.

Tomorrow will start out dry, with a very low (20%) chance for rain
showers in the afternoon hours. Front that clears through
overnight tonight will be stalled south of us tomorrow. A little
cooler tomorrow but still mild for February.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 254 PM EST Thu Feb 6 2025

Key Messages:

1. Very warm Saturday, then becoming more seasonable for the
remainder of the period.

2. Active pattern for the period with multiple opportunities for
rain. There will be a potential for flooding, especially during the
Tuesday through Thursday time frame.

Discussion:

In the upper levels, we will see quasi-zonal flow for much of the
period although we pick up more of southwesterly component late in
the period as low amplitude upper level troughing develops to our
west. We start the period Friday night with high pressure extending
into our area from the north and a nearly stationary frontal
boundary to our south.

The frontal boundary will shift back north as a warm front as a weak
short wave treks east in the fast flow aloft.  A weak surface wave
along the front will track by to our west and north dragging the
front back south across our area as a cold front Saturday night.
This system will bring some rain especially Friday night and again
Saturday night, however, amounts with this system do look a little
lighter with current QPF values around a half inch or less from
Friday night through Saturday night. Highest amounts look to be
across the north where the ground is the most wet, so localized
flooding issues could still arise mainly across SW VA especially if
amounts trend higher. Saturday will be quite warm, with temperatures
possibly approaching the daily records. In addition, the low
level jet will increase from the southwest and west Saturday and
Saturday night with 850mb winds reaching the 40 to 50kt range.
Expect gusty winds especially over the higher mountain peaks
Saturday night, but the wind direction looks unfavorable for any
mountain wave enhancement at this time.

High pressure nudging in from the north and drier air should provide
a mostly dry day Sunday. Temperatures Sunday will be more
seasonable, but still a bit above normal.

Another ripple in the flow is expected to bring rain Sunday night
into Monday, but precipitation amounts look light right now.  Of
more concern is the later periods as models, while still not
agreeing on the details, show a general consensus that we will see
additional rounds of more significant rain.  The LREF ensemble data
indicates 3 straight 24 hour periods of a significant chance (around
30% to 50%) for rain to exceed 1 inch during each 24 hour period.
Current QPF values for the period of Monday night through Thursday
are around 2 to 3.5 inches with some locally higher amounts.  There
is increasing confidence for a threat of flooding in the Tuesday
through Thursday time frame, although details about timing and how
significant/widespread it will be are still uncertain.

Daily Record High Maximum Temperatures for Saturday

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
02-08      76(1937)     75(1937)        70(2001)      71(2009

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM EST Thu Feb 6 2025

Scattered to widespread SHRA and TSRA should move into the TN
valley between roughly 03z and 07z tonight. Confidence in them
affecting KTYS and KTRI is higher so I carried a TEMPO group
there, but less certain at KCHA so will stick with PROB30. Expect
prevailing MVFR flight categories, with dips lower than that with
any convection that moves through. Expect convection to be east of
all terminals by 07z-08z, with winds veering around to a northerly
direction. Some gusts into the teens possible around daybreak but
winds should relax afterwards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  53  62  54 /  60  60  30  30
Knoxville McGhee Tyson Airport, TN  70  47  59  50 /  50 100  30  50
Oak Ridge, TN                       71  45  57  49 /  80  90  30  60
Tri Cities Airport, TN              72  42  57  46 /  90  90  10  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
AVIATION...CD
Hazardous weather outlook, Feb 6, 3:06 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EST Thu Feb 6 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
306 PM EST Thu Feb 6 2025 /206 PM CST Thu Feb 6 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop and move through
the area late this afternoon through tonight, then taper off
around or just after midnight. A few strong to severe storms will
be possible during this period. Damaging winds are the main
threat, though large hail up to an inch is also a low risk along
with a very low risk of a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wet pattern is expected into the middle of next week. Some
flooding issues will be possible particularly Monday night through
Wednesday when 1.5 to 3 inches of rain is expected areawide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Feb 6, 5:26 PM EST, 4 hours before
Special Weather Statement
National Weather Service Morristown TN
526 PM EST Thu Feb 6 2025

NCZ060-061-062300-
Clay NC-Cherokee NC-
526 PM EST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE AND
NORTHEASTERN CLAY COUNTIES THROUGH 600 PM EST...

At 526 PM EST, Doppler radar was tracking a strong thunderstorm near
Andrews, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Nantahala Lake, Topton, and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 8400 3523 8399 3522 8396 3526 8384
      3526 8380 3524 8374 3526 8371 3523 8369
      3520 8373 3519 8371 3517 8373 3515 8373
      3516 8365 3515 8364 3514 8366 3514 8364
      3512 8364 3513 8362 3511 8362 3506 8356
TIME...MOT...LOC 2226Z 275DEG 36KT 3518 8391

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Feb 6, 5:49 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
549 PM EST Thu Feb 6 2025

VAZ005-062330-
Scott VA-
549 PM EST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SCOTT COUNTY THROUGH 630
PM EST...

At 548 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles south of Big Stone Gap, or 13 miles northwest of Gate City,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gate City, Duffield, Clinchport, Fort Blackmore, and Hiltons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 8244 3663 8246 3670 8287 3671 8287
      3673 8283 3674 8282 3675 8283 3677 8281
      3678 8279 3679 8278
TIME...MOT...LOC 2248Z 272DEG 27KT 3674 8279

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Feb 6, 8:16 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
816 PM EST Thu Feb 6 2025

TNZ012>014-070145-
Claiborne TN-Scott TN-Campbell TN-
816 PM EST Thu Feb 6 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAIBORNE...CAMPBELL
AND NORTHERN SCOTT COUNTIES THROUGH 845 PM EST...

At 816 PM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Verne to near Red Ash to
near Oneida to 6 miles southeast of Great Meadows Campsites. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Follette, Oneida, Huntsville, Helenwood, Jellico, Caryville,
Winfield, Elk Valley, Big South Fork National Park, and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight EST for
east Tennessee.

&&

LAT...LON 3658 8374 3645 8381 3642 8389 3643 8389
      3639 8393 3640 8395 3637 8395 3635 8441
      3653 8473 3657 8476 3655 8452 3660 8434
TIME...MOT...LOC 0116Z 290DEG 32KT 3670 8409 3659 8417 3653 8443 3655
8466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

2.4 hours before the tornado, 285 km from the path. February 7, 2025.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2025-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 335 joules per kilogram, CIN -15, lifted condensation level 651 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2025-02-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 248 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
738 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Morristown Moore-Murrell (MOR), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Knoxville radar (KMRX), 21 km away, was scanning. The volume nearest the touchdown began at 02:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of February 6, 2025

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 65:07 AM CSTEF1Hart, KY2.9100
February 67:48 AM ESTEF1Rockcastle, KY0.7270
February 68:15 AM ESTEF1Owsley, KY1.5175
February 66:10 PM CSTEF2Jackson, TN4.2650$1.0 million
February 66:20 PM CSTEF1Putnam, TN7.64001$1.0 million
February 66:41 PM CSTEF1Overton, TN5.35001$1.0 million
February 66:53 PM CSTEF2Fentress, TN21.920023$1.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.